Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Side effects of epilepsy medications - can anyone talk sense to me?

(8 Posts)
listsandbudgets Wed 29-Mar-17 14:29:13

Briefly since I was 18 or 19 I've been waking up in the morning once every few weeks feeling like I had been beaten up, absolutely exhausted etc. I met dp when I was 23 but he spent most of the week working away but about 3 years ago he told me I was having fits in the night. I delayed ages before doing anything about it as I was breastfeeding DS and thought I'd have to stop if I took medication. Stupidly I let it drift.

Last June an enormous fit saw me admitted to hospital for 6 nights and they started me on levitracum (keppera). I found I was constantly in a bad temper - always on a short fuse and permenantly exhausted. After 6 months of this during which I was assured by my neurologist these side effects would settle they decided to try me on lamatrogine.

I am still increasing the dose of lamatrogine and when I hit the full dose next week will start cutting the keppra. Currently I'm suffering all the side effects I had before from keppera PLUS I'm having very lucid dreams usually upsetting and waking up mentally and even physically exhausted from them. Last night I dreamt I'd been forced to take part in a marathon and woke up breathless and exhausted as if I'd actually run one!!I also feel like I don't want to interact with people and have withdrawn socially. Also when I increase the dose which I am doing by 25mg a fortnight I feel dreadful, tearful and exhausted for a couple of days.

The good news is that the fits have stopped.

Are these side effects ever going to settle down? I'm so confused. Its taking about 18 weeks over all to step up the new drug and stop the old one so changing medication isn't something I can do lightly. I'm about to start stepping down the keppera next week and dreading how my body is going to react to that.

Sorry long muddled post - make sense of it if you can. I cant seem to say anything logically or sensibly at the moment sad

hairymuffet Thu 30-Mar-17 13:28:59

You should have an epilepsy specialist nurse for your area who would be able to advise. You may be able to get their number from the department where you were treated.
I can't answer your questions, but I do know that having no seizures is a good thing, especially if you have a young baby.
Try and contact the nurse, that's what they are there for. You may even be able to get the number from the hospital website.

Occadodo Thu 30-Mar-17 13:42:51

My DS because really aggressive on Keppra!!! He is peg fed and was pulling the tube out!!!
He's currently taking Epilim and Lamotrigin !

bilbodog Thu 30-Mar-17 14:38:20

Sorry to hear you are suffering these side effects. My DH has had epilepsy for about 40 years following a motorbike accident. He has never found a drug to totally stop his seizures and has been put on most drugs at some stage to see if they help. He does get side effects sometimes - particularly when upping doses - he has suffered from diziness and eyesight problems at times when the dose has got too high. He is seen twice per year at the epilepsy centre in chalfont st peter, bucks. They are excellent and we always have the number of the nurses to call if things arent working out well. Make sure you keep a record of your doses and any side effects and if it gets too much do contact the nurse or consultant to let them know. I hope you manage to get it under control soon with no side effects.

listsandbudgets Thu 30-Mar-17 20:17:26

Thank you for replying - its nice to hear from sane people because I feel like I'm losing my mind sad

I will try to find out who the epilepsy nurse is and work from there - can't wait to drop the keppera in the hope of eliminating at least some of the side effects.

Singingforsanity Thu 30-Mar-17 21:44:13

Hi, sorry to hear about your troubles! Keppra often causes mood swings and tempers, it's called Kepprage grin I'm surprised to hear you're increasing your new meds to the full dose before starting to decrease your old ones - I've always increased and decreased the drugs at the same time. I'm not a medical professional though so stick to what your doctor says obviously! I'd ask them why they chose to do it like that though! In this transitional period it's not surprising you're feeling crap as you'll be getting the full brunt of both meds. It sounds as though you could be a bit depressed? If it doesn't improve when you reduce your meds definitely bring it up with your doctor. I'd second pp's suggestion of contacting your epilepsy specialist nurse, mine has been fantastic. They can often help on the practical side of things too. Hope your side effects improve and the seizures stay away!

LavenderRains Thu 30-Mar-17 23:01:00

Hi.
My DD takes lamotrogine and the only side effects are the lucid dreams. Her partner says she has some really weird dreams and always remember them the next morning. Other than that, no other side effects
Hope you get things sorted flowers

Jetcatblackcat Thu 30-Mar-17 23:06:24

My DD is also currently swapping her meds, she was initially on Keppra which did absolutely nothing, so was swapped to tegratol where she remained stable for a couple of years, but over the past few month has rapidly gone downhill sad

She is reducing her tegratol while slowly upping the lamotrogine, and we are praying that the extreme tiredness she suffered from on the tegratol will soon stop. Will bear the dreams side effects in mind though.

Hope you get sorted soon OP, epilepsy sucks!

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now